Alert archive / Vermont / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Burlington, VT
NWS Burlington, VT issued this winter storm watch at Dec 17, 2021, 3:33 AM EST for 5 counties in Vermont. It took effect at Dec 18, 2021, 3:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:33 AM EST (08:33 UTC)
- In effect from
- Dec 18, 2021, 3:00 PM EST
- Expired
- Dec 17, 2021, 3:30 PM EST
- In force
- Issued by
- NWS Burlington, VT
Counties Addison County, VT, Caledonia County, VT, Orange County, VT, Rutland County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 64 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031 WWUS41 KBTV 170833 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 333 AM EST Fri Dec 17 2021 VTZ007-008-010>012-018-019-172245- /O.NEW.KBTV.WS.A.0007.211218T2000Z-211219T1100Z/ Caledonia-Washington-Orange-Western Rutland-Windsor- Eastern Addison-Eastern Rutland- Including the cities of St. Johnsbury, Montpelier, Bradford, Randolph, Rutland, Springfield, White River Junction, Bristol, Ripton, East Wallingford, and Killington 333 AM EST Fri Dec 17 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...Snow. Total snow accumulations of 6 to 8 inches possible. * WHERE...Portions of northeast, central and southern Vermont. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snow will develop across the region from south to north beginning mid-day Saturday and may become briefly heavy at times into the early overnight hours before ending around sunrise Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
1 follow-up statement
197 WWUS41 KBTV 172030 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 330 PM EST Fri Dec 17 2021 VTZ007-008-010-012-018-019-181000- /O.UPG.KBTV.WS.A.0007.211218T2000Z-211219T1100Z/ /O.NEW.KBTV.WS.W.0008.211218T1800Z-211219T1200Z/ Caledonia-Washington-Orange-Windsor-Eastern Addison- Eastern Rutland- Including the cities of St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, White River Junction, Bristol, Ripton, East Wallingford, and Killington 330 PM EST Fri Dec 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 PM SATURDAY TO 7 AM EST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches. * WHERE...Portions of central, northeast and southern Vermont. * WHEN...From 1 PM Saturday to 7 AM EST Sunday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snow will develop across the region from south to north beginning mid-day Saturday and may become briefly heavy at times into the early overnight hours before ending around sunrise Sunday. Some localized pockets of light freezing drizzle are possible early Sunday morning, which could make surfaces slick. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ VTZ004-181000- /O.NEW.KBTV.WS.W.0008.211218T1800Z-211219T1200Z/ Essex- Including the city of Island Pond 330 PM EST Fri Dec 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 PM SATURDAY TO 7 AM EST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 7 inches. * WHERE...Essex County in Vermont. * WHEN...From 1 PM Saturday to 7 AM EST Sunday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snow will develop across the region from south to north beginning mid-day Saturday and may become briefly heavy at times into the early overnight hours before ending around sunrise Sunday. Some localized pockets of light freezing drizzle are possible early Sunday morning, which could make surfaces slick. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ VTZ011-181000- /O.UPG.KBTV.WS.A.0007.211218T2000Z-211219T1100Z/ /O.NEW.KBTV.WW.Y.0017.211218T1800Z-211219T1200Z/ Western Rutland- Including the city of Rutland 330 PM EST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 7 AM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Western Rutland County. * WHEN...From 1 PM Saturday to 7 AM EST Sunday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snow will develop across the region from south to north beginning mid-day Saturday and may become briefly heavy at times into the early overnight hours before ending around sunrise Sunday. Some localized pockets of light freezing drizzle are possible early Sunday morning, which could make surfaces slick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ NYZ026>031-034-035-087-VTZ001>003-005-006-009-016-017-181000- /O.NEW.KBTV.WW.Y.0017.211218T1800Z-211219T1200Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Western Chittenden-Lamoille- Western Addison-Eastern Franklin-Eastern Chittenden- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, Burlington, Johnson, Stowe, Middlebury, Vergennes, Enosburg Falls, Richford, and Underhill 330 PM EST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 7 AM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Portions of central, northeast and northwest Vermont and northern New York. * WHEN...From 1 PM Saturday to 7 AM EST Sunday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Snow will develop across the region from south to north beginning mid-day Saturday and may become briefly heavy at times into the early overnight hours before ending around sunrise Sunday. Some localized pockets of light freezing drizzle are possible early Sunday morning, which could make surfaces slick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 12:38 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 17, 12:38 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1238 AM EST Fri Dec 17 2021
.SYNOPSIS...
After record breaking temperatures yesterday, a cold front will
sweep across the region with gusty westerly winds and cooler
temperatures on Friday. Localized gusts up to 55 mph are
expected over northern New York with 35 to 45 mph over much of
Vermont with some isolated to scattered power outages. A
widespread light to moderate snow is anticipated this weekend
across most of the North Country, which could end as a period of
freezing drizzle early Sunday morning. Temperatures will be
trending back toward normal, especially by this upcoming
weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1211 AM EST Friday...Just a few tweaks made to the
forecast for the remainder of the overnight hours to better
match current satellite and surface ob trends. Otherwise, wind
advisory continues across portions of the region with gusts
still being observed in the 40-50mph range in some locations.
Additionally, we're currently hitting record high temps for
today (Friday) with many areas in the mid 50s to lower 60s still
at midnight.
Previous Discussion...Wind gusts between 45 and 55 mph
have materialized this evening across the St. Lawrence Valley.
Based on high resolution model data and upstream observations,
we will continue to see these strong gusty winds through
midnight or 1 AM before we begin to see winds weaken slightly.
There are still some signs that winds could exceed 60 mph but as
mentioned earlier, these would be the exception and not the
rule. Over the next hour or so we should get a good idea on the
extent of the mixed layer and will be able to fine-tune winds a
little more if need be if winds are expected to be stronger
than currently forecast.
A high end wind advisory for gusts between 55 and 59 mph
continues for most of northern NY and parts of central-southern
VT tonight with scattered power outages expected.
Water vapor shows mid/upper lvl trof and embedded 5h vort moving
acrs the northern/central Great Lakes this aftn, while a strong sfc
cold frnt is approaching the eastern Great Lakes with ribbon of mid
lvl moisture. This boundary wl quickly approach the SLV by 00z and
sweep acrs our cwa btwn 02z-06z with a period of very gusty winds
expected, especially acrs northern NY. Soundings continue to support
bottom of mixed layer winds of 45 to 50 knots with favorable mixing
profiles as lapse rates steepen under moderately strong caa. This
combined with unidirectional and well aligned sw to ne flow support
localized gusts in the SLV up to 55 mph with some values near 60 mph
possible at Massena and Malone. Have continued with strongly worded
wind advisory, as the probability of widespread gusts over 60 mph is
relatively low. The core of strongest 925mb to 850mb winds of 55 to
65 knots moves acrs the SLV/northern NY btwn 00z and 05z tonight and
shifts into VT btwn 03z-10z. Outside advisory still anticipating
some gusts in the 30 to 40 mph range with some isolated gusts up to
45 mph in favorable downslope regions east of the Greens into parts
of the NEK. A few power outages are possible.
Have noted the HRRR and NAM3km shows a very weak broken line of fast
moving showers developing just ahead of boundary tonight. Have
continued to mention chc to low likely pops mainly northern NY, with
any convective showers having the potential to transfer gusty winds
aloft toward the sfc. This would be covered in a sps type product if
this scenario was to develop. The threat of rain showers weakens
further east, as better dynamics slide to our north and ribbon of
moisture dissipates, but 700mb fgen forcing is still rather strong
with boundary.
Record warm temps have occurred acrs the region today with values in
the mid 50s to lower 60s and expect many values to hold steady this
evening, given the gusty winds. Sfc wl begin to fall sharply aft
fropa with lows generally in the mid 30s to lower 40s, which is
still well above normal for this time of year. For Friday cwa
remains on under modest llvl caa on westerly winds, so anticipate
temps only warming a few degrees into the mid/upper 30s to mid 40s,
warmest in the CPV and lower CT River Valley. Weak high pres tries
to build southward on Friday Night with cooler temps and dry
conditions prevailing.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 308 PM EST Thursday...A developing low pressure system will
track up the Ohio River Valley during the day on Saturday,
eventually moving into southern New York State Saturday evening
before transferring it's energy to an offshore low. Our forecast
area will be in a favorable location for a brief burst of warm air
advection driven snowfall Saturday evening into Saturday night,
briefly additionally supported by some enhanced mid-level
frontogenesis. Models continue to indicate a dry slot wrapping into
the system around midnight Saturday night/Sunday morning, which will
bring a rapid end to the steady snow and allow conditions to turn
more showery. In addition, continues to appear the snow growth zone
will lose saturation as the dry-slot wraps in, which may support
some brief freezing drizzle early Sunday morning with the loss of
ice nuclei. Any ice accumulations at the surface would be minimal,
but conditions may briefly become slick overnight into Sunday
morning. Storm total snowfall amounts from Saturday afternoon
through Sunday morning range from 3 to 6 inches...with the lower
amounts expected over the Saint Lawrence Valley and increasing
amounts towards 4-6 inches expected eastward into eastern Vermont.
Ice accumulations look to be a trace or less at this point, but will
continue to monitor. Winds are not expected to be a concern for the
system, although we will see some brisk northwesterly winds behind
the system on Sunday afternoon. Snow ratios will be generally
between 10:1 and 15:1, so not expecting many negative impacts with
the system unless ice amounts trend upwards. For now looks like a
beneficial quick snowfall for a snow-starved area.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 308 PM EST Thursday...The forecast for Monday onward features
generally unblocked, progressive zonal flow, which will prevent the
development of any large storm systems. Will see a few clipper-type
systems zip through, notably Monday night/Tuesday morning, and again
Wednesday night/Thursday morning timeframe. Expect some brief,
light snow with the initial system Monday night/Tuesday morning with
only very light accumulations (lower elevations may not see any snow
at all). Precipitation type for the next system (thinking Wednesday
night/Thursday time frame) is a little more up in the air as models
struggle with the track of the low this far out. For now
forecasting snow, but this may change. Between the quick clipper
systems, will see brief ridges of high pressure build in that will
support some seasonably cold overnight lows in the single digits for
a few nights. Highs will generally be in the mid 20s to mid 30s next
week.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 06Z Sunday...Low level wind shear will continue through
about 10z with southwest winds at 2000 feet of 40 to 50 knots.
Meanwhile at the surface there will be gusts at all sites in the
20 to 40 knot range during this time period as well. Winds will
slowly trend downward after 10z, but still gust in the 20 to 30
knot range from the west and southwest. The winds will turn more
west and northwest after 22z and speeds will decrease even
further. No precipitation is expected through the period and
this will result in VFR visibilities. Ceilings will be a mix of
VFR and MVFR.
Outlook...
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Slight chance SN.
Saturday Night: MVFR and IFR. Definite SN, Likely SHSN, Chance
FZRA.
Sunday: Mainly MVFR, with areas VFR possible. Chance SHSN, Chance
FZRA.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. NO SIG WX.
&&
.MARINE...
Expect gusty winds to continue over Lake Champlain right
through Friday. Look for south winds in the 15 to 25 knot range,
but increasing into the 20 to 30 knot range with gusts to 40
knots tonight. The winds will shift to the west later tonight
and begin to gradually taper off through the day on Friday.
Waves will be in the 2 to 4 foot range, but increase at time
into the 3 to 6 foot range. This will create very choppy
conditions across the lake, especially the north half of the
lake give the strong southerly wind expected.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 10 AM EST this morning for VTZ012-019.
NY...Wind Advisory until 7 AM EST this morning for NYZ026-027-087.
Wind Advisory until 10 AM EST this morning for NYZ028>031-034.
&&
SYNOPSIS...Taber
NEAR TERM...Clay/Lahiff/Taber
SHORT TERM...Duell
LONG TERM...Duell
AVIATION...Evenson
MARINE...EvensonHazardous weather outlook, Dec 16, 2:46 PM EST, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 246 PM EST Thu Dec 16 2021 NYZ028>031-034-VTZ012-019-172000- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Windsor-Eastern Rutland- 246 PM EST Thu Dec 16 2021 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for northern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A widespread light to moderate snowfall is expected on Saturday into Sunday morning across the North Country, which could end as a period of light freezing drizzle. Areas of slippery travel can be expected during this time period. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-087-172000- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 246 PM EST Thu Dec 16 2021 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY... This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A widespread light to moderate snowfall is expected on Saturday into Sunday morning across the North Country, which could end as a period of light freezing drizzle. Areas of slippery travel can be expected during this time period. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ035-VTZ001>011-016>018-172000- Eastern Essex-Grand Isle-Western Franklin-Orleans-Essex- Western Chittenden-Lamoille-Caledonia-Washington-Western Addison- Orange-Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison- 246 PM EST Thu Dec 16 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Gusty southwest winds of 25 to 45 mph are possible overnight with a few isolated power outages. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A widespread light to moderate snowfall is expected on Saturday into Sunday morning across the North Country, which could end as a period of light freezing drizzle. Areas of slippery travel can be expected during this time period. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:30 PM EST | Winter Storm Warning | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 36 hr |
| Dec 17, 3:30 PM EST | Winter Weather Advisory | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille, Orleans and 1 more | 31 hr |
Nearby
Winter Storm Watches in Vermont, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.